Adverse drug reactions; How important is a diagnosis?
Like many of you, I have had a long and confusing set of symptoms that were so unusual that doctors didn’t seem to know what to make of it (an immunology specialist as well as a GP). I will attempt to keep my story and questions succinct:
The part that is clear: I had an adverse reaction to acetaminophen (=Tylenol, paracetamol, APAP) which resulted in a few patches (5 macules, 2 cm or less) on my normal skin (leg, hands), but mostly characterized (and most worrisome) by blistering: first on the palm of my hand (6 target spots, 1-1.5 cm, 3 became blood blisters within 24 hrs), the thin “skin” on my penis including part of the glans, and eventually (the second time, a month later, which is how I now know what caused it) blisters and erosions on my hard palate, and sores on my lips that felt like severe burns. The blisters on my penis and hard palate were larger (2cm or more) fluid-filled sacs (not taut) that burst within 24 hrs and left very raw underlying tissue exposed.
Earlier in the year/last winter, I had a few strange and unexplained health issues (three bouts of flu-like symptoms lasting 10 days each 1 month apart, Jan-Mar 2018); C-reactive protein was high; blood work and liver function were “off”/”unusual”, but not indicative of anything specific; infections came back neg (flu, mono, heps A-C, HIV, blood and urine cultures). Not sure if that is related or a precursor to what happened more recently (Nov and Dec 2018) which was clearly an adverse drug reaction within 24 hours. In Nov, I got in to see immunology specialist on day 5 and started treatment (20 mg prednisone start, step down after 2 days) which resolved completely within 2 weeks. In Dec, did not get in to see PC for 7 days (weekend, New Year’s), didn’t start treatment for 10 days (50 mg prednisone, step down 10 mg each week for 5 weeks).
Yes, in retrospect, I know I should have gone to the ER, but because my vitals were normal, and I didn’t know what was going on or how bad it was going to get, I figured they’d just tell me to go see my PC or dermatology. I also kept hope that by stopping the offending drug, the symptoms would get better on their own – which they did not. I’m now on week 3 of decreasing prednisone, and the symptoms have resolved for the most part, albeit more slowly this time. I have a follow up next week with dermatology and I want to be prepared.
Preliminary diagnosis is lichen planus (GP after consulting with dermatology), but from what I’ve learned, that does not seem like the best match. Other conditions which seem to be more of a match are erythema multiforme and/or Stevens-Johnson Syndrome. It’s hard because a lot of these conditions seem to have generalized symptoms that are 50-75% present with “x” but some patients have no sign of symptom “x” and none of these conditions seem to be characterized by 100% present with “x”. I don’t want to get into a disagreement with my doctor – and I don’t really know how important it is, given that the treatment seems to be the same no matter what it’s called. I also understand that they went to medical school and I did not; but I also understand that they see many patients every day, day after day, and have 15 min to maybe an hour to focus on my health condition, but I have/had hours, days and weeks to try and figure out what the heck is/was going on with me and my body.
I can discuss my concern about my personal health (liver function, scarring, increased risk of cancer due to reaction) with my doctor, but what I’m trying to wrap my head around here is how important is the label? And do adverse drug reactions (ADR), severe cutaneous adverse reactions (SCAR), etc, get coupled with a second diagnosis of lichen plans, erythema multiforme, SJS, depending on how the reaction manifests through the skin (and/or internal organs)?